Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 235, NWS Paducah, KY

June 9, 20114 counties in Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jun 9, 2011, 6:48 PM CDT for 4 counties in Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2011, 6:48 PM CDT (23:48 UTC)
Expired
Jun 9, 2011, 7:30 PM CDT
In force
42 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Graves County, KY, Livingston County, KY, Marshall County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 26 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2852 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:23 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 9, 3:23 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT THU JUN 9 2011

.SHORT TERM...
/TONIGHT THROUGH SUNDAY NIGHT/
THE SLOW SOUTHEAST CRAWL OF THE WESTERLIES IN PROGRESS AT THIS
TIME...SO THE TRANSITION FROM DIURNAL TO NON-DIURNAL CONVECTION
WILL COME INTO PLAY...AS MINOR SHORTWAVE IMPULSES MOVE ACROSS THE
WFO PAH FORECAST AREA. AS A PRIMARY IMPULSE MOVES ACROSS THE UPPER
MIDWEST LATE FRIDAY INTO SATURDAY...A MODERATE INCREASE IN
PRECIPITATION CHANCES WILL OCCUR FROM NORTH TO SOUTH. INSTABILITY/LIFT/THETA-E
ADVECTION ARE MAXIMIZED ACROSS THE AREA AND LIFT IS FOCUSED
FURTHER SOUTH INTO THE WFO PAH FORECAST AREA ASSOCIATED WITH LOW
LEVEL FORCING ALONG THE APPROACHING FRONTAL BOUNDARY.

THE SREF/ECMWF HAVE BEEN CONSISTENT WITH PUSHING DRIER AIR WITH
THE RIDGE BEHIND THE SOUTHWARD MOVING FRONTAL BOUNDARY LATE
SATURDAY NIGHT INTO SUNDAY ACROSS SOUTHEAST ILLINOIS AND SOUTHWEST
INDIANA. WITH THAT IN MIND...CONTINUED THE TREND OF ROTATING
PRECIPITATION CHANCES SOUTHWEST INTO EARLY SUNDAY.

ADJUSTED MAX TEMPERATURES DOWNWARD DUE TO INCREASED CLOUD
COVER...MOISTURE AND RAIN CHANCES OVER THE WEEKEND...WITH A
SLIGHTLY SMALLER DIURNAL RANGE OF TEMPERATURES.

.LONG TERM...
/MONDAY THROUGH NEXT FRIDAY/
MODELS ARE IN BETTER AGREEMENT THROUGH THE FIRST PART OF THE WORK
WEEK AND A BIT FASTER WITH THE SYNOPTIC SCALE FEATURES. EARLY IN THE
WORK WEEK MODELS ARE IN EXCELLENT AGREEMENT WITH BRINGING A WARM
FRONT TO THE REGION AS AN UPPER LEVEL TROF SWINGS THROUGH. THIS HAS
RESULTED IN INCREASED POPS TO CHC CATEGORY AND INTRODUCTION OF QPF.
THIS WILL ALSO RESULT IN A WARMUP TUESDAY AND WED AS WE GET INTO THE
WARM SECTOR. TUE AND WED THE UPPER LEVEL TROF HAS PASSED THROUGH BUT
WAA WILL STILL RESULT IN A SLGT CHC WHILE WE RESIDE IN THE WARM
SECTOR. WED THE MODELS BEGIN TO DIVERGE A BIT BUT AGREE WITH FRONT
PASSING THROUGH WED NIGHT. THE MAIN DIFFERENCE IS THE TRACK OF THE
SFC LOW AND AMPLITUDE OF THE UPPER LEVEL TROF. THE GFS IS FARTHER
SOUTH WITH THE AFOREMENTIONED FEATURES. FOR THE LATER PART OF THE
WEEK WOULD EXPECT SOME HIGH PRESSURE IN THE FRONTS WAKE ALTHOUGH THE
GFS IS TRYING TO HANG THE FRONT OVER THE AREA. WILL LEAVE IT DRY FOR
NOW UNTIL CONTINUITY BETWEEN MODELS IMPROVE.

&&

.AVIATION...
/PREVIOUSLY ISSUED AT 110 PM CDT THU JUN 9 2011/
ADDED A MENTION OF CONVECTION WITH MVFR/LOW VFR CEILINGS AND
VISIBILITIES THIS AFTERNOON AND A MENTION OF MVFR VISIBILITIES
AROUND DAYBREAK FRIDAY MORNING. OTHERWISE...VFR CONDITIONS SHOULD
DOMINATE THE REGION FOR THE REMAINDER OF THE FORECAST PERIOD
OUTSIDE OF THE AFTERNOON/EARLY EVENING CONVECTIVE ACTIVITY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

LONG TERM PUBLIC/FIRE WEATHER...KH
AVIATION/SHORT TERM PUBLIC...SMITH
Hazardous weather outlook, Jun 9, 12:21 PM CDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1221 PM CDT THU JUN 9 2011

ILZ075-076-080>094-KYZ001>017-020>022-MOZ076-086-087-100-107>112-
114-101000-
JEFFERSON-WAYNE IL-PERRY IL-FRANKLIN-HAMILTON-WHITE-JACKSON-
WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-
PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-MCLEAN-MUHLENBERG-TODD-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1221 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE OUTLOOK AREA TODAY. THE MAJORITY OF THE STORMS THAT DEVELOP
SHOULD REMAIN BELOW SEVERE LIMITS. A FEW OF THE STRONGER STORMS
MAY PRODUCE HAIL UP TO THREE QUARTERS OF AN INCH WITH WIND GUSTS
40 TO 50 MPH. LOCALLY HEAVY RAIN WILL BE POSSIBLE...AS THE STORMS
DEVELOP AND MOVE EAST 5 TO 10 MPH.

THE GREATEST COVERAGE OF THUNDERSTORM ACTIVITY WILL LIKELY RUN
ALONG THE INTERSTATE 64 AND 57 CORRIDORS IN SOUTHERN
ILLINOIS...AND THE INTERSTATE 55 AREA IN SOUTHEAST MISSOURI AND
SOUTHWEST KENTUCKY.

MINOR TO MODERATE RIVER FLOODING CONTINUES ALONG THE MISSISSIPPI
RIVER...GENERALLY NORTH OF CAIRO. PLEASE REFER TO RIVER FLOOD
WARNINGS AND STATEMENTS FOR THE LATEST WITH RESPECT TO AREA RIVER
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES WILL APPROACH 100 DEGREES ON FRIDAY OVER MUCH OF THE
REGION...DUE MAINLY TO INCREASING HUMIDITY LEVELS. ACTUAL
TEMPERATURES WILL BE IN THE MID 90S.

THERE IS SOME POTENTIAL FOR ISOLATED TO SCATTERED SEVERE
THUNDERSTORMS ON SATURDAY OVER MUCH OF THE QUAD STATE REGION.
THESE STORM CHANCES WILL BE A LITTLE HIGHER UP ALONG THE OHIO
RIVER BETWEEN EVANSVILLE AND OWENSBORO...DUE TO STRONGER WIND
FIELDS ALOFT. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN
RISKS WITH THE THUNDERSTORMS...THOUGH AN ISOLATED TORNADO CANNOT
BE RULED OUT.

SMALL CHANCES FOR THUNDERSTORMS WILL RETURN NEXT WEEK AS A WARM
FRONT AND LOW PRESSURE DEVELOP OVER THE PLAINS. DUE TO WIDE
COMPUTER MODEL INCONSISTENCIES...IT IS TOO EARLY TO DETERMINE
THE RISK OF SEVERE STORMS AT THIS TIME.

MINOR TO MODERATE RIVER FLOODING WILL CONTINUE ALONG THE
MISSISSIPPI RIVER...GENERALLY NORTH OF CAIRO. PLEASE REFER TO
RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST WITH RESPECT TO
AREA RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT...BUT MAY BE NEEDED ON SATURDAY.

ILZ077-078-INZ081-082-085>088-KYZ018-019-101000-
EDWARDS-WABASH-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-
HENDERSON-DAVIESS-
1221 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS
AFTERNOON AND THIS EVENING. SOME OF THESE STORMS MAY REACH SEVERE
LIMITS ALONG THE INTERSTATE 64 CORRIDOR IN SOUTHWEST INDIANA...WITH
DAMAGING WINDS UP TO 70 MPH POSSIBLE AND LARGE HAIL IN EXCESS OF
AN INCH BEING THE PRIMARY HAZARDS. LOCALLY HEAVY RAIN MAY BE
POSSIBLE AS THE STORMS MOVE EAST...SOUTHEAST BETWEEN 10 AND 15 MPH.

AN AIR QUALITY ALERT REMAINS IN EFFECT UNTIL 7 PM CDT FOR THE
EVANSVILLE METROPOLITAN AREA. PLEASE SEE THE LATEST AIR QUALITY
ALERT ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES WILL APPROACH 100 DEGREES ON FRIDAY OVER MUCH OF THE
REGION...DUE MAINLY TO INCREASING HUMIDITY LEVELS. ACTUAL
TEMPERATURES WILL BE IN THE MID 90S.

THERE IS SOME POTENTIAL FOR ISOLATED TO SCATTERED SEVERE
THUNDERSTORMS ON SATURDAY OVER MUCH OF THE QUAD STATE REGION.
THESE STORM CHANCES WILL BE A LITTLE HIGHER UP ALONG THE OHIO
RIVER BETWEEN EVANSVILLE AND OWENSBORO...DUE TO STRONGER WIND
FIELDS ALOFT. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN
RISKS WITH THE THUNDERSTORMS...THOUGH AN ISOLATED TORNADO CANNOT
BE RULED OUT.

SMALL CHANCES FOR THUNDERSTORMS WILL RETURN NEXT WEEK AS A WARM
FRONT AND LOW PRESSURE DEVELOP OVER THE PLAINS. DUE TO WIDE
COMPUTER MODEL INCONSISTENCIES...IT IS TOO EARLY TO DETERMINE
THE RISK OF SEVERE STORMS AT THIS TIME.

MINOR TO MODERATE RIVER FLOODING WILL CONTINUE ALONG THE
MISSISSIPPI RIVER...GENERALLY NORTH OF CAIRO. PLEASE REFER TO
RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST WITH RESPECT TO
AREA RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR PART OF SOUTHEAST ILLINOIS
AND SOUTHWEST INDIANA THIS AFTERNOON AND EARLY EVENING...ESPECIALLY IF A
WATCH IS ISSUED BY THE STORM PREDICTION CENTER.

OTHERWISE...SPOTTER ACTIVATION MAY BE MOST LIKELY ON SATURDAY.

SMITH

In the hours before

Special weather statement, Jun 9, 1:23 PM CDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
123 PM CDT THU JUN 9 2011

ILZ092-093-KYZ003-004-MOZ111-112-091915-
PULASKI IL-ALEXANDER IL-BALLARD KY-CARLISLE KY-SCOTT MO-
MISSISSIPPI MO-
123 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR ALEXANDER AND SOUTHWESTERN
PULASKI COUNTIES IN SOUTHERN ILLINOIS...AND NORTHWESTERN CARLISLE
AND WESTERN BALLARD COUNTIES IN WESTERN KENTUCKY...AND NORTHEASTERN
MISSISSIPPI AND EASTERN SCOTT COUNTIES IN SOUTHEAST MISSOURI UNTIL
215 PM CDT...

AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH DIME SIZE HAIL...AND VERY STRONG WINDS
AROUND 50 MPH.  THIS STORM WAS LOCATED NEAR CAIRO. THIS STORM WAS
NEARLY STATIONARY.

THIS STORM WAS PART OF A CLUSTER OF STRONG THUNDERSTORMS THAT WAS
LOCATED BETWEEN BARDWELL KENTUCKY AND CAPE GIRARDEAU MISSOURI. ANY
OF THESE STORMS COULD BE CAPABLE OF PRODUCING HAIL UP TO NICKEL
SIZE...AND WIND GUSTS AROUND 50 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE OLMSTED...MOUNDS...MOUND CITY
AND BARLOW.

THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Special weather statement, Jun 9, 1:53 PM CDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
153 PM CDT THU JUN 9 2011

KYZ009-091930-
CALLOWAY KY-
153 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALLOWAY COUNTY IN
WESTERN KENTUCKY UNTIL 230 PM CDT...

AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH DIME SIZE HAIL...AND VERY STRONG WINDS
AROUND 50 MPH.  THIS STORM WAS LOCATED NEAR NEW CONCORD...MOVING EAST
AT 5 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER THE KENTUCKY LAKE
AREA...BETWEEN HAMLIN AND NEW CONCORD KENTUCKY. BOATERS ON THE LAKE
SHOULD BE AWARE OF THE POTENTIAL FOR STRONG WINDS IN THIS STORM.

THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Special weather statement, Jun 9, 2:45 PM CDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT THU JUN 9 2011

KYZ001-MOZ111-112-114-092030-
SCOTT MO-MISSISSIPPI MO-NEW MADRID MO-FULTON KY-
245 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FULTON COUNTY IN
WESTERN KENTUCKY...AND EASTERN NEW MADRID...WESTERN MISSISSIPPI AND
SOUTHERN SCOTT COUNTIES IN SOUTHEAST MISSOURI UNTIL 330 PM CDT...

AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH NICKEL SIZE HAIL...AND VERY STRONG WINDS
AROUND 50 MPH.  THIS STORM WAS LOCATED NEAR HOWARDVILLE...MOVING
NORTH AT 10 MPH.

OTHER STRONG THUNDERSTORMS WERE CLUSTERED FROM SIKESTON MISSOURI
SOUTH ACROSS NEW MADRID TO THE BOOTHEEL. ANY OF THESE STORMS COULD
BECOME STRONG...WITH GUSTY WINDS AND SMALL HAIL.

LOCATIONS THAT MAY BE IMPACTED INCLUDE LILBOURN...NEW MADRID...NORTH
LILBOURN...CATRON...FARRENBURG...SIKESTON...MATTHEWS AND EAST
PRAIRIE.

THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.